Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

June 2, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2016, 9:41 PM CDT for 4 counties in South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2016, 9:41 PM CDT (02:41 UTC)
Expired
Jun 2, 2016, 10:04 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:50 PM CDTTSTM WND DMG3 S Blunt, SDPATIO FURNITURE TOSSED AROUND, LUMBER AND OTHER BUILDING SUPPLIES SCATTERED, A-FRAME FEEDER ROLLED, BRANCHES 3 TO 4 INCHES IN DIAMETER BROKEN OFF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS53 KABR 030241
SVRABR
SDC065-069-085-117-030315-
/O.NEW.KABR.SV.W.0038.160603T0241Z-160603T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROUSSEAU...OR
  9 MILES EAST OF PIERRE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CANNING AROUND 950 PM CDT. 
  DEGREY REC AREA AROUND 955 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4416 10032 4434 10023 4446 10024 4453 9968
      4436 9965 4409 9974
TIME...MOT...LOC 0240Z 267DEG 33KT 4435 10012 

HAIL...1.00IN
WIND...60MPH
 
$$

LUECK
1 follow-up statement
913 
WWUS53 KABR 030304
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU JUN 2 2016

SDC065-069-085-117-030314-
/O.CAN.KABR.SV.W.0038.000000T0000Z-160603T0315Z/
STANLEY SD-HUGHES SD-LYMAN SD-HYDE SD-
1004 PM CDT THU JUN 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY...
HUGHES...NORTHWESTERN LYMAN AND SOUTHWESTERN HYDE COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4416 10032 4434 10023 4446 10024 4453 9968
      4436 9965 4409 9974
TIME...MOT...LOC 0303Z 267DEG 33KT 4436 9980 

$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:37 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 2, 8:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
837 PM CDT THU JUN 2 2016

.UPDATE...
Issued at 837 PM CDT THU JUN 2 2016

A line of storms in central sd was moving east into better
instability this evening. Also, the llj will be increasing through
the rest of the evening and overnight in advance of the storms.
Thus, expect the line to continue to move east through the night
with possible strong winds and hail. Updated earlier to increase
pops.

UPDATE Issued at 657 PM CDT THU JUN 2 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 248 PM CDT THU JUN 2 2016

The threat for severe storms tonight and again Friday afternoon will
be the forecast concerns.

As of 19Z...a warm front is draped NW to SE across South Dakota with
dew points in the 50s south of the front. The warm front should
continue lifting northward through this afternoon and will
eventually be a focal point for convective development. Storms
should develop over eastern Montana within the next hour or two as
an upper level trough spreads across the region. The storms will
then track E-SE across the CWA along the warm front. At this time
north central South Dakota has the best potential of seeing severe
storms...mainly between 0-3Z. Damaging winds will be the main
threat. Based on CAPE values this evening...there is an isolated
hail threat as well. Convection may evolve into an MCS as a decent
LLJ develops over central and eastern SD. The threat for damaging
winds will continue through the early morning hours...fueled by
the LLJ and strong 500 MB winds. Convection should push east of
the CWA by 15Z Friday with dry conditions possible for a few
hours. Additional thunderstorms are possible Friday afternoon
along a cold front. Still believe locations along and east of I-29
will see strong to perhaps severe thunderstorms based on high CAPE
values and good shear. Am a bit concerned with convection
developing further west per the ARW and NMM.

Additional showers and thunderstorms will be possible Saturday
afternoon...mainly east of the James River Valley. Model soundings
are showing very steep lapse rates along with weak instability to
warrant an increase in pops.

.LONG TERM...(Sunday through Thursday)
Issued at 248 PM CDT THU JUN 2 2016

The extended period kicks off with northwest flow aloft which will
suppress high temps a bit. By Tuesday night an upper ridge will
begin to build over the region. This will draw in some warmer
temperatures mid week. However, an area of weak sfc low pressure and
some upper level shortwave activity will mean increased chances for
showers and thunderstorms as well late Wednesday through Thursday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 657 PM CDT THU JUN 2 2016

An upper level low pressure trough digging into the region
from the northwest along with a surface cold front sweeping through
will bring thunderstorms to the region tonight into early Friday
affecting all locations. There could be some very strong winds along
with heavy rain and small hail with them along with ifr/mvfr
ceilings and visibilities. Expect all locations to be affected at
the station or in the vicinity tonight into early Friday. Otherwise,
scattered showers and thunderstorms redeveloping on Friday could
affect ABR and ATY. Conditions should be mainly vfr through the
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jun 2, 3:38 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU JUN 2 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT
LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR
NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND
NORTHEASTERN SOUTH DAKOTA.

KF

In the hours before

Special weather statement, Jun 2, 8:28 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT THU JUN 2 2016

SDZ009-015-016-033>035-030215-
SULLY SD-DEWEY SD-WALWORTH SD-HUGHES SD-STANLEY SD-POTTER SD-
828 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTH CENTRAL STANLEY...
NORTH CENTRAL HUGHES...EASTERN DEWEY...WESTERN POTTER AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

AT 827 PM CDT/727 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF PROMISE TO
NEAR SUTTON BAY REC AREA TO NEAR OKOBOJO POINT REC AREA. MOVEMENT WAS
EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...ONIDA...AGAR...AKASKA...LAPLANT...COW CREEK REC AREA...OKOBOJO
POINT REC AREA...SWIFTBIRD...WHITLOCKS BAY REC AREA...LITTLE BEND REC
AREA...SUTTON BAY REC AREA...COTTONWOOD LAKE NEAR AGAR...SPRING CREEK
REC AREA...GORMAN...SULLY LAKE...SOUTHERN LAKE OAHE...SWAN CREEK REC
AREA...BUSH'S LANDING AND TIOSPAYE TOPA SCHOOL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4489 9986 4446 10002 4459 10079 4492 10072
      4531 10079 4536 10002
TIME...MOT...LOC 0127Z 272DEG 35KT 4524 10057 4491 10046 4462 10056

LUECK
Local storm report, Jun 2, 9:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     3 SSW WHITLOCKS BAY REC 45.01N 100.29W
06/02/2016  M55 MPH          POTTER             SD   PUBLIC

            PEAK WIND GUSTS AT FOREST CITY BRIDGE RWIS.

&&

MC
Special weather statement, Jun 2, 9:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
904 PM CDT THU JUN 2 2016

SDZ033>035-045-048-030245-
SULLY SD-JONES SD-LYMAN SD-HUGHES SD-STANLEY SD-
904 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHEASTERN
STANLEY...NORTHWESTERN HUGHES...NORTHEASTERN JONES AND NORTHWESTERN
LYMAN COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

AT 903 PM CDT/803 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CHANTLER CREEK RECREATION AREA...OR 12 MILES WEST OF
FORT PIERRE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...OVERLOOK REC AREA...CHANTLER CREEK RECREATION
AREA...GREY GOOSE...SPRING CREEK REC AREA...WENDTE...OAHE MISSION REC
AREA AND WEST SHORE REC AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4410 10072 4447 10077 4462 10024 4415 10012
TIME...MOT...LOC 0203Z 253DEG 28KT 4441 10063

LUECK
Local storm report, Jun 2, 9:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     10 SW CHANTLER CREEK RE 44.39N 100.77W
06/02/2016  M59 MPH          STANLEY            SD   MESONET

            PEAK WIND GUST AT HAYES RWIS.

&&

MC
Local storm report, Jun 2, 9:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     5 WNW BLUNT             44.55N 100.08W
06/02/2016  M62 MPH          HUGHES             SD   MESONET

            .

&&

DM
Local storm report, Jun 2, 9:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     TOLSTOY                 45.20N 99.61W
06/02/2016  M70 MPH          POTTER             SD   MESONET

            PEAK WIND GUST AT TOLSTOY RWIS.

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:52 PM CDTSevere Thunderstorm WarningABRDewey, Stanley38 min
Jun 2, 8:28 PM CDTSpecial Weather StatementABRPotter, Sully47 min
Jun 2, 9:04 PM CDTSpecial Weather StatementABRStanley41 min
Jun 2, 9:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more41 min
Jun 2, 10:02 PM CDTSpecial Weather StatementABRFaulk, Hand43 min
Jun 2, 10:34 PM CDTSpecial Weather StatementABRBuffalo41 min
Jun 3, 12:53 PM CDTSpecial Weather StatementABREdmunds67 min
Jun 3, 1:00 PM CDTSpecial Weather StatementABRMcPherson45 min
Jun 3, 1:25 PM CDTSevere Thunderstorm WarningABREdmunds20 min
Jun 3, 1:29 PM CDTSpecial Weather StatementABRBrown31 min
Jun 3, 1:35 PM CDTSevere Thunderstorm WarningABRBrown25 min
Jun 3, 1:41 PM CDTSpecial Weather StatementABRWalworth49 min
Jun 3, 1:52 PM CDTSpecial Weather StatementABRFaulk38 min
Jun 3, 1:58 PM CDTSpecial Weather StatementABRBrown47 min
Jun 3, 2:08 PM CDTSevere Thunderstorm WarningABRBrown19 min
Jun 3, 2:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Faulk, Spink51 min
Jun 3, 2:51 PM CDTSpecial Weather StatementABRDay39 min
Jun 3, 3:17 PM CDTSpecial Weather StatementABRClark43 min
Jun 3, 3:21 PM CDTSpecial Weather StatementABRClark, Codington, Hamlin39 min
Jun 3, 3:32 PM CDTSpecial Weather StatementABRSpink43 min
Jun 3, 4:06 PM CDTSpecial Weather StatementABRDeuel, Grant, Hamlin54 min
Jun 3, 4:26 PM CDTSpecial Weather StatementABRHand49 min
Jun 3, 4:58 PM CDTSpecial Weather StatementABREdmunds32 min
Jun 3, 5:21 PM CDTSpecial Weather StatementABREdmunds, McPherson39 min
Jun 3, 6:06 PM CDTSpecial Weather StatementABREdmunds39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.